My Story – High Cholesterol: A Family History of Cardiovascular Disease

White and Blue Daisies_10% One more–and one less–thing to worry about: heart disease. Maybe.

We all need to be aware of our family history as we embark on our personal travels through the world of healthcare and health and well-being.

As discussed in the “My Mother’s Story” posts (see this morning’s update), my mother, Marie Bond, had a heart attack in March 2013 followed by cardiac bypass surgery. She didn’t even know she had heart disease, even though she had known peripheral artery disease (PAD), and her 91-year-old sister, Cecilia Braddock, has a defibrillator-pacemaker. Even more alarming, their mother, also Cecilia, died at age 42 of chronic endocarditis (inflammation of the inside lining of the heart chambers and heart valves) and acute dilatation (enlargement) of the heart. My aunt remembers my biological grandmother, but my mother does not. They had a wonderful stepmother, and Madeline Braddock is the nana I grew up with. I’ll be talking more about my mother’s medical history at a later date.

My mother was put on Plavix (clopidogrel) and baby aspirin (both are anticoagulants, or blood thinners) after her heart attack and also on a statin drug, Lipitor (atorvastatin) 20 mg, as a precaution because her total cholesterol level was a little high at 200 mg/dL (it should be 199 or less). The drug and a low-fat diet brought it down to 137, which is very good. My father was on a statin drug for high cholesterol some years ago. He had a diet rich in fat, which my mother does not–but he refused to change his habits. Also, I recall his saying that he stopped taking the statin because of acute muscle pain, which is a known side effect in some people. (My father died in 2008, but not of heart disease. He also had colon cancer at a younger age, which was cured with surgery alone. It was COPD–chronic obstructive pulmonary disease that caused his death.)

When I went for my pre-D&C blood work in October, my total cholesterol level was 263–dangerously high–and my LDL (low-density lipoprotein, “bad” cholesterol) level was 161–also dangerously high (it should be 99 or less). The only good news was that my HDL (high-density lipoprotein, “good” cholesterol) level was 78, which is high and good (it should be 39 or more in men and 49 or more in women according to the American Heart Association). My doctor warned me that I was at high risk for heart disease and advised me to go on a statin, which I didn’t want to do. She had tried putting me on the non-statin cholesterol drug Zetia (ezetimibe) some months ago, but I had gastrointestinal side effects and lightheadedness and stopped taking it. I told her I’d been on a statin in 2007 and had associated muscle pain, but she said this wasn’t in my records (!). Fortunately, I keep my own records; but by the time I’d looked them up and found that I had been on Zocor (simvastatin) six years ago, which I believed caused my muscle pain, she had already ordered Lipitor 10 mg. So I decided to try it because she said Lipitor is a more effective and safer drug than Zocor. So I started taking it on October 29, 2013.

Earlier this week when I had my pre-hysterectomy blood work done, my doctor also tested my lipids. This was two weeks earlier than she had intended, but I was fasting (needlessly, as it turns out, for the pre-op tests), so she decided to save me a trip (I’ll be otherwise occupied in two weeks anyway). When she called with the results, we were both very surprised—and pleased—to learn that my total cholesterol had dropped from 263 to 178, and my LDL had dropped from 161 to 90; my HDL is still good. And this happened in just under four weeks of therapy and on a very low dose.

Fortunately, I have not experienced muscle pain with Lipitor. My only reaction has been some relatively minor gastrointestinal changes, although I’m under a lot of stress because of the upcoming surgery—a significant contributing factor. My gastroenterologist also said that uterine cancer can cause GI symptoms. (We’ll know whether I have any new GI problems after my colonoscopy and esophagogastroduodenoscopy [EGD] on December 11–two days before my hysterectomy.) My family doctor had advised me to take the supplement CoQ10 (coenzyme Q10), a natural substance similar to a vitamin, to reduce the risk of muscle pain, and I have been taking it.

So although I’ll need to stay on Lipitor indefinitely–I’ll have my cholesterol checked again in three months and then at six-month intervals after that–at least something about me is “normal.” Although I had resisted taking cholesterol medicine, at the moment I’d say it’s very much worth it.

Oh—and I am modifying my diet. But not tomorrow. Thanksgiving is, after all, my favorite holiday.

Advertisements

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s